Home Health & Wellness Mastering Digestive Health: Strategies to Reduce Metformin Diarrhoea

Mastering Digestive Health: Strategies to Reduce Metformin Diarrhoea

Published: Last updated:
Reading Time: 3 minutes

Metformin is commonly prescribed by doctors for treating type 2 diabetes. While it is effective in controlling blood sugar levels, it can also have some unpleasant side effects, including diarrhoea. If you’re experiencing metformin-induced diarrhoea, don’t worry – there are steps you can take to reduce or eliminate this side effect.

In this article, we’ll explore the reasons why metformin can cause diarrhoea, as well as strategies for managing this side effect. We’ll also discuss how to stop metformin diarrhoea, so you can take control of your digestive health.

Why does metformin cause diarrhoea?

Metformin can cause diarrhoea for several reasons. One of the primary reasons is that it increases the amount of glucose that is absorbed by the intestines. This can lead to the production of lactic acid, which can irritate the intestinal system and cause diarrhoea.

Additionally, metformin can raise levels of a hormone called incretin, which can also cause diarrhoea. Incretins perform a variety of functions in the body, including stimulating insulin secretion and reducing the amount of glucose produced by the liver. However, they can also have a laxative effect, leading to diarrhoea.

Metformin can also alter the bacterial flora in the intestinal system. While this can help improve diabetes control, it can also lead to diarrhoea in some patients. Finally, the structure of metformin is similar to that of serotonin receptors. The release of serotonin can cause symptoms such as nausea, vomiting, and diarrhoea.

Strategies for managing metformin-induced diarrhoea

If you’re experiencing diarrhoea as a result of taking metformin, there are several strategies you can try to reduce or eliminate this side effect. Here are some tips to help you manage metformin-induced diarrhoea:

  • Start with a low dose of metformin. If you’re just starting to take metformin, it’s a good idea to start with a low dose and gradually increase it over time. This can help your body adjust to the medication and reduce the likelihood of experiencing diarrhoea.
  • Use the extended-release form of metformin. Modified-release formulations of metformin can spread the absorption of the medication along the gut, reducing local concentrations of the drug and increasing tolerability.
  • Take metformin with meals. Taking metformin with meals can help reduce the likelihood of experiencing diarrhoea. Eating a healthy diet that is low in processed foods can also help.
  • Consider taking a probiotic. Probiotics can help restore the natural balance of bacteria in the gut and reduce the likelihood of diarrhoea. Consult your doctor about which probiotic might be right for you.
  • Drink plenty of fluids. Drinking plenty of fluids to replace lost fluids is important after diarrhoea to prevent dehydration.
  • Try an alternative medication. If you’ve tried these strategies and are still experiencing diarrhoea, talk to your doctor about trying a different medication for managing your diabetes.

How to stop metformin diarrhoea

If you’re experiencing chronic diarrhoea as a result of taking metformin, you may be wondering how to stop this side effect. Here are some tips to help you stop metformin diarrhoea:

  • Talk to your doctor. If you’re experiencing diarrhoea as a result of taking metformin, it’s important to talk to your doctor. To manage your diabetes, they may be able to adjust your medication or recommend alternative treatments.
  • Consider switching to a different medication. If metformin is causing chronic diarrhoea, your doctor may recommend switching to a different medication for managing your diabetes. There are many alternative medications available, so it’s important to discuss your options with your doctor.
  • Try SugarMD Super Berberine + Ceylon Cinnamon. SugarMD Super Berberine + Ceylon Cinnamon is a natural diabetes supplement that can help regulate blood sugar levels without causing diarrhoea. It contains berberine, an herb that has been used for centuries to treat diabetes, as well as Ceylon Cinnamon, which can help improve insulin sensitivity. If you’re looking for a natural way to manage your diabetes without experiencing diarrhoea, SugarMD Super Berberine + Ceylon Cinnamon may be worth considering.

Takeaway

Metformin can be an effective medication for managing type 2 diabetes, but it can also have some unpleasant side effects, including diarrhoea. If you’re experiencing metformin-induced diarrhoea, there are several strategies you can try to manage this side effect. Starting with a low dose of metformin, taking it with meals, and drinking plenty of fluids can all help reduce the likelihood of diarrhoea. If you’re still experiencing chronic diarrhoea despite these measures, talk to your doctor about alternative medications or consider trying SugarMD Super Berberine + Ceylon Cinnamon as a natural alternative. With the right strategies in place, you can take control of your digestive health and manage your diabetes effectively.


Tim Williamson, a psychology graduate from the University of Hertfordshire, has a keen interest in the fields of mental health, wellness, and lifestyle.

© Copyright 2014–2034 Psychreg Ltd